Are My Beta Blockers Making Me Feel Tired?
Find the truth about questions that pique your curiosity in our series, “The Short Answer.” Cardiologist Mouin Abdallah, MD, answers this one about beta blockers.
A: Your heart doctor has prescribed beta blockers because these are effective medications for treating several heart problems such as angina, chest pain, high blood pressure, congestive heart failure (sometimes called weak heart) and heart rhythm problems (such as palpitations or atrial fibrillation). However, side effects are possible, including feeling tired or dizzy.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Most patients do not experience any side effects. But if you feel fatigued after starting your medicine, it’s important to do two things: Keep taking your medicine, and report your symptoms to your doctor.
You and your physician can try to figure out if the symptoms are really a side effect or due to your heart problem or even possibly due to an unrelated condition such as sleep apnea. Usually, we’ll adjust the medication dose or switch to an alternative medication and check if the side effects go away with time.
It’s important to keep taking your medicine and discuss with your physician the possibility that you are having side effects. If you stop suddenly, you may risk having rebound adverse effects.
— Cardiologist Mouin Abdallah, MD